DOTS intensive school

 

Programming proposal

DOTS intensive school – first edition

 

Where : Québec City: INRS and Centre des congrès de Québec (CCQ)
When : 7th to 14th of july 2022
What : Summer School accompanying the Joint 10th International Conference on Agro-Geoinformatics and 43rd Canadian Symposium on Remote Sensing (ICAG-CSRS 2022)
Information : Language of Training is French
Training Materials (PDF, PPT) are bilingual (English and French)

Partnership: NSERC, Université de Sherbrooke, INRS, ICAG-CSRS 2022  
   

On site Delegate* 400 CAD
Virtual Delegate* 200 CAD

*Without the ICAG-CSRS 2022 workshops on Monday, July 11

 

I - Structure of the intensive school:
The Intensive School has two main training components:
- a component of scientific and technical training (FST in French);
- a component for development of professional skills training i.e. "soft skills" (FCP in French).


II - Program Summary:
- Day 1 to 4 : 6h of training FST + 2h of training FCP per day;
- Day 5 :6 h of FST training: Participation in ICAG-CSRS 2022 workshops (in English);
- Day 6 to 8 :2h of FCP training per day through activities at ICAG-CSRS 2022. 

 

III – FST Training – Day 1 to 4:
Three blocks of training, including theory and practical workshops are planned. The workshops are designed to accommodate both beginners and students who are more advanced. As an example, if a workshop consists of 10 steps, a beginner would be required to start at Step 1 whereas a more advanced student could potentially proceed directly to the last steps of the training.

Block 1: Physics of Remote Sensing – Review of relevant theoretical concepts taking note of recent developments in this field
Block 2 : Programming and software tools for the processing and management of geospatial data – Presentation of the theoretical concepts and hands-on workshops
Block 3: Machine learning and deep learning for the processing and management of geospatial data – Presentation of the theoretical concepts and hands-on workshops. 

 

            1 – Block 1 : Physics of remote sensing

Review of relevant theoretical concepts: This block aims to refresh memories on the physics of remote sensing and to provided updates on the most relevant concepts (physical models integrating optical data, physical models integrating passive or active microwave data, exploitation of spectral information, data assimilation). This first block will not be paired with practical workshops in order to avoid repeating what would have already been covered during a standard academic course.

Total training time for Block 1: 3h

 

            2 – Block 2: Programming and software tools for processing and management of geospatial data

Part 1 – Review of  concepts, operating systems, and programming languages: These reviews will make it possible for each participant to approach the practical workshops of Blocks 2 and 3 with the maximum number of  elements in hand (python, R, how to test, code organization, IDE, pycharm, how to debug, optimal memory usage).

Training time for review: 4h

Part 2- Practical workshops “From open source operating system to collaborative tools”: These workshops will focus on the use of programming and software tools for processing and managing geospatial data (use of Linux, Dockers, GitHub, API, Compute Canada).

Training time for the practical workshops of Block 2: 7h.

Total training time for Block 2: 11h

 

            3 – Block 3: Machine Learning and Deep Learning for Geospatial Data Processing and Management

Part 1 - Review of the concepts of machine learning: This section aims to revisit the foundations and the evolution of automatic learning methods in the field of Earth Observation in order to become familiar with the best practices for running a project (test and validation sets, using metrics, spotting anomalies, how to debug, ...).

Training time Part 1 of Block 3: 4h

Part 2 - Practical workshops “Artificial intelligence: from classic approaches to advanced architectures”:These workshops will make it possible for participants to use Application Programming Interfaces (APIs) and deal in a practical way with the spatial, temporal and semantic information aspects inherent in the processing and management of geospatial data. These workshops aim to provide a set of tools:

- How to carry out a Machine Learning project from A to Z, and how to move to industrialization (deployment of the model, integration of the model over time)

- The two challenges of replicability and reproducibility.

Training time for Part 2 of Block 3: 6h

Total training time for Block 3: 10h

 

IV - FCP Training  – day 1 to 4 :
One block (2 hours per day) of professional skills training.

Three training themes have been selected:
Products and approach to customers in the field of Earth Observation (what is a product, customer needs, needs analysis, calls for tenders, …)

Work organization (organizational skills, establishing a work plan, understanding and analyzing requirements, quality criteria, and deliverables …)

Management and communication (Understanding expectations in terms of management and communication, improving both written and oral communication skills)

  • Science popularization (transmission of technical knowledge; writing of technical documentation; preparing PPTs)
  • Influencing decision-makers (positive evidence-based decisions)
  • How to sell yourself (get a job, successfully propose a project, etc.).

 

V – Joint workshops with ICAG-CSRS 2022 – Day 5:
The fifth day of the Summer School is organized jointly with the Canadian Remote Sensing Society. Five workshops are being offered in English to all in-person participants of ICAG-CSRS 2022. These workshops focus on various remote sensing sensors and tools as well as on indigenous perspectives on remote sensing. They will be given during two time slots, with two parallel workshops in the morning and three parallel workshops in the afternoon. Students will choose a morning workshop and an afternoon workshop from those which are available:

Workshop 1: Hyperspectral Remote Sensing;
Workshop 2: Radar Remote Sensing;
Workshop 3: Lidar Remote Sensing;
Workshop 4: Indigenous Perspectives;
Workshop 5: UAV Remote Sensing;

 

VI – Workshops on professional skills – day 6 to 8 :
Students in the DOTS program will be able to benefit from cross-disciplinary professional learning as part of ICAG-CSRS 2022. It is expected that there will be two to three sessions of particular interest to students. These sessions will depend on the final conference program. They are expected to provide opportunities for:

-Breaking the ice with new contacts;
-Networking;
-Learning about Remote Sensing in the private sector.

 

VII – Proposed Schedule for the Intensive School:

The following table summarizes the draft schedule.

 

Day 1 – Thursday July 7, 2022, INRS, 490 rue de la Couronne

Morning:

  • Review of the theory of remote sensing physics – 3 hours (9am-12pm)

Afternoon:

  • Review of the programming and software tools for the processing and management of geospatial data, Part 1 – 3 hours (1 p.m.-4 p.m.)

Late afternoon:

  • Cross-disciplinary vocational training – 2 hours (5 p.m. to 7 p.m.)  Earth observation products and approach to customers.

Day 2 – Friday July 8, 2022, INRS, 490 rue de la Couronne 

Morning :

  • Review of the programming and software tools for the processing and management of geospatial data, Part 2 – 1 hour (9am-10am)
  • Practical workshops “From open source operating system to collaborative tools”. Part 1 – 2 hours (10am-12pm)

Afternoon :

  • Practical workshops “From open source operating system to collaborative tools”, Part 2 – 3 hours (1 p.m.-4 p.m.)

Late afternoon:

Workshop on professional skills training – 2 hours (5 p.m.-7 p.m.)  Work organization.

 Day 3 – Saturday July 9, INRS, 490 rue de la Couronne 

Morning :

  • Practical workshops “From open source operating system to collaborative tools”.  Part 3 – 2 hours (9am-11am)
  • Review of machine learning concepts. Part 1 – 1 hour (11am-12pm)

Afternoon:

  • Review of machine learning concepts, Part 2 – 3hours (1 p.m.-4 p.m.)

Late afternoon:

Workshop on professional skills training – 2 hours (5 p.m.-7 p.m.) Management and Communication.

 Day 4 – Sunday July 10, 2022, INRS, 490 rue de la Couronne

Morning :

  • Practical workshops “Artificial intelligence: from classic approaches to modern architectures”. Part 1 – 3 hours (9 a.m.-12 p.m.)

Afternoon:

  • Practical workshops “Artificial intelligence: from classic approaches to modern architectures”, Part 2 – 1 hour (1 p.m.-4 p.m.)

Late afternoon:

  • Workshop on professional skills training – 2 hours (5 p.m.-7 p.m.)  Management and Communication.

Day 5 – Monday July 11, 2022, INRS, 490 rue de la Couronne 

Morning : Choice of one of two remote sensing workshops:

  • Hyperspectral Remote Sensing (9:15 a.m. – 12:15 p.m.)
  • Radar Remote Sensing (9:15 a.m. – 12:15 p.m.)

Afternoon : Choice of one of three remote sensing workshops:

  • Lidar Remote Sensing (1:30 p.m. – 4:30 p.m.)
  • Indigenous Perspectives (1:30 – 4:30 p.m.)
  • UAV Remote Sensing (1:30 p.m. – 4:30 p.m.)

Evening:  

ICAG-CSRS 2022  Icebreaker - Centre des congrès de Québec

Day 6 to 8 – Tuesday July 12 to Thursday July 14 2022, Centre des congrès de Québec (Quebec Convention Centre)

Cross-disciplinary professional skills training during two to three sessions. Those sessions are organized as part of ICAG-CSRS 2022 with emphasis on participation by students and early professionals.  All of the sessions will be in English.